The Federal Government has listened to the experts and released sensible evidenced-based recommendations on safety for first responders when encountering fentanyl and fentanyl analogues, including carfentanil.
Fentanyl Safety for First Responders
The document issued yesterday by the White House National Security Council is the product of their Federal Interagency Working group with collaborative support of groups such as the American College of Emergency Physicians, the American College of Medical Toxicologists and many other reputable organizations.
Gone are the scare tactics that declared that just touching fentanyl can kill you. There is no more nonsense about delaying care to search for packages from China. And the recommendation now is to give narcan for opioid toxidrome symptoms, not merely for exposure.
The document acknowledges that “misinformation and inconsistent recommendations regarding fentanyl have resulted in confusion in the first responder community.”
Here are the key points:
Inhalation of airborne powder is MOST LIKELY to lead to harmful effects, but is less likely to occur than skin contact.
Incidental skin contact may occur during daily activities but is not expected to lead to harmful effects if the contaminated skin is promptly washed off with water.
Personal Protective Equipment (PPE) is effective in protecting you from exposure.
Slow breathing or no breathing, drowsiness or unresponsiveness, and constricted or pinpoint pupils are the specific signs consistent with fentanyl intoxication.
Naloxone is an effective medication that rapidly reverses the effects of fentanyl.
The fact sheet was issued as an appendix to President’s Commission on Combating Drug Addiction final report.